Hail, Kearney
- When
- June 15, 6:20 PM CST
- Where
- Kearney County, 2.14 mi NNW of Norman
- Measured
- 1.25 in hail
- Crop damage
- $75,000
- Reported by
- Public
- Coordinates
- 40.510, -98.790
A surface warm front draped across the region was the focus for afternoon thunderstorm development as an upper level disturbance moved through. Breaks in the clouds during the afternoon allowed for instability to quickly increase, and along with the already present deep layer shear, some thunderstorms became severe, dropping hail from the size of nickels up to tennis balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface warm front draped across the region was the focus for afternoon thunderstorm development as an upper level disturbance moved through. Breaks in the clouds during the afternoon allowed for instability to quickly increase, and along with the already present deep layer shear, some thunderstorms became severe, dropping hail from the size of nickels up to tennis balls. As the low level jet began to increase during the evening, this enhanced low level shear, aiding in the development of a brief, weak tornado in Adams County near the town of Assumption. This EF0 tornado overturned a couple of pivots, and caused some damage to crops and to one farmstead, where minor tree and outbuilding damage was reported. Another tornado touchdown was reported south of Shelton, but was very brief and caused no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 5:20 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 620 PM CDT MON JUN 15 2009 .AVIATION...FOR THE 00Z KGRI TAF. YET ANOTHER COMPLICATED SCENARIO PLAYING OUT THROUGH THE NEXT FEW HOURS FOR THE GRAND ISLAND TERMINAL AS A THREAT FOR THUNDERSTORMS AND LOWER CEILINGS MAKE THIS FORECAST A CHALLENGE. INITIALLY FOR THE EARLY TO MID EVENING...THUNDERSTORMS SHOULD STAY OFF TO THE WEST AND SOUTH OF THE TERMINAL WITH ONLY A SCATTERED TO BROKEN DECK OF CLOUD COVER AROUND 3 TO 5 KFT. NONETHELESS...THE THREAT FOR STORMS SHOULD INCREASE DURING THE LATE EVENING TO EARLY OVERNIGHT HOURS AS CONVECTION ACROSS THE HIGH PLAINS SLIDES EAST INTO CENTRAL NEBRASKA. MAIN QUESTION AT HAND IS HOW LONG THIS PRECIP STICKS AROUND AS MOST OF THE LATEST GUIDANCE PUSHES THUNDERSTORMS EAST OF THE TERMINAL BY NO LATER THAN 1 TO 2 AM. WILL OPT TO KEEP WITH THIS TREND OF KILLING THUNDERSTORMS OFF BY THE EARLY MORNING HOURS BUT WILL HAVE TO WATCH CONVECTIVE TRENDS CLOSELY OVER THE NEXT FEW HOURS TO SEE IF THIS WILL PLAY OUT. CLOUD CEILINGS ALSO LOOK TO LOWER TO AN MVFR LEVEL AROUND 2 KFT BUT SUBSIDENCE BEHIND THE CONVECTION SHOULD ERODE THIS STRATUS INTO THE OVERNIGHT HOURS. OTHERWISE...ANTICIPATE SOME PATCHY FOG OVERNIGHT WITH MVFR VISIBILITIES WITH A RATHER QUIET TUESDAY THEN PREVAILING UNDER VFR CONDITIONS. && .PREV DISCUSSION... /ISSUED 339 PM CDT MON JUN 15 2009/ SHORT TERM...PRIMARY FORECAST CONCERN WILL CENTER AROUND SEVERE WEATHER THREAT LATER THIS AFTERNOON INTO TONIGHT. SATELLITE IMAGERY IS SHOWING SOME BREAKS IN THE CLOUD COVER EARLY THIS AFTERNOON AND THE ATMOSPHERE IS QUICKLY DESTABILIZING WITH 3 PM RUC MESOSCALE ANALYSIS SHOWING MLCAPE VALUES OF 2000 TO 4000 J/KG ACROSS THE CWA. SFC WARM FRONT IS POSITIONED ALONG THE KANSAS/NEBRASKA BORDER EARLY THIS AFTERNOON AND WILL BE A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT OVER THE NEXT SEVERAL HOURS. DEEP LAYER SHEAR VALUES GENERALLY IN THE 40 TO 50 KT RANGE IN COMBINATION WITH THE HIGH INSTABILITY WILL SET THE STAGE FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN AS THE CAP WEAKENS. AT 20Z...LOW LEVEL SHEAR VALUES WERE STILL A BIT ON THE WEAK SIDE...WHICH WILL LIMIT TORNADO THREAT INITIALLY. HOWEVER...LOW LEVEL SHEAR SHOULD INCREASE AS LOW LEVEL JET INCREASES EARLY THIS EVENING...WHICH WILL ENHANCE TORNADO THREAT FOR A FEW HOURS...PRIMARILY AFTER 7 PM. THUNDERSTORMS WILL LIKELY CONGEAL INTO AN MCS BY LATE EVENING ENHANCING THE FLASH FLOOD THREAT. PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES ALONG WITH SATURATED GROUND IN MANY AREAS ALSO SUPPORT A HEAVY RAIN/FLASH FLOODING THREAT WITH SOME OF THESE THUNDERSTORMS. THEREFORE... A FLASH FLOOD WATCH WAS ISSUED EARLIER TODAY TO HIGHLIGHT THIS FLOODING POTENTIAL ACROSS OUR SOUTHERN ZONES. SOUTHERN ZONES ARE MORE FAVORED FOR FLASH FLOODING DUE TO THE RECENT HEAVY RAINFALL IN THESE AREAS. WET BULB ZERO HEIGHTS OF AROUND 10 THOUSAND FEET AGL AND FREEZING LEVELS AROUND 12 THOUSAND FEET AGL YIELD A 50 DBZ INITIAL WARNING THRESHOLD OF AROUND 32 TO 33 THOUSAND FEET AGL. WILL LIKELY SEE MANY CORES WELL ABOVE THIS LOW END WARNING THRESHOLD. WE DRY OUT AND WARM UP ON TUESDAY WITH HIGHS CLIMBING INTO THE 80S. LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FOCUS IS ON PRECIPITATION CHANCES AND WARMING TEMPERATURES. OVERALL...A MUCH WARMER AND DRIER PATTERN IS TAKING SHAPE IN THE EXTENDED PERIOD...HOWEVER THERE WILL STILL BE SOME SHOWER AND THUNDERSTORM CHANCES TO DEAL WITH. AN UPPER RIDGE AMPLIFIES ON WEDNESDAY...BECOMING THE DOMINANT WEATHER FEATURE OVER THE SOUTHERN AND CENTRAL PLAINS. HEIGHTS RISE NICELY WITH H85 TEMPERATURES WARMING TO THE LOWER 20S IN THE NORTHEAST CWA TO THE UPPER 20S SOUTHERN CWA. THIS WILL SUPPORT THE WARMEST TEMPS WE/VE SEEN IN QUITE SOME TIME...AS HIGHS ARE FORECAST TO REACH INTO THE 90S CWA WIDE. MODELS DO SHOW HINTS OF TRYING TO INITIATE SOME ELEVATED CONVECTION WEDNESDAY MORNING IN ASSOCIATION WITH SOME H85 THETA-E ADVECTION. HOWEVER...THIS LOOKS TO STAY PRIMARILY WEST OF THE CWA SO WILL KEEP SILENT POPS IN PLACE. THE GFS TRIES TO MAINTAIN/EXPAND CONVECTION DURING THE AFTERNOON HOURS...BUT IS AN OUTLIER IN THIS REGARD AND MAY BE SUFFERING FROM SOME FEEDBACK PROBLEMS. WITH THE BUILDING RIDGE AND H7 TEMPS WARMING TO +10-12C OR HIGHER...A HEALTHY CAP SHOULD MAKE IT DIFFICULT FOR CONVECTION TO DEVELOP GIVEN THE LACK OF ANY APPRECIABLE FORCING. THUS WILL GO WITH THE CONSENSUS AND KEEP IT DRY THROUGH THE DAYTIME HOURS. SOME SHOWERS AND THUNDERSTORMS MAY HOWEVER DEVELOP ACROSS THE HIGH PLAINS WITH DIURNAL HEATING AND THEN CLIP THE NORTHERN CWA WEDNESDAY EVENING/NIGHT AS THEY MOVE EAST/NORTHEAST...SO WILL CARRY A SMALL POP IN THE NORTH TO ACCOUNT FOR THIS. A FAIRLY POTENT SHORTWAVE TROUGH SLIDES IN FROM THE WEST ON THURSDAY...PUSHING A COLD FRONT INTO THE WESTERN CWA THURSDAY AFTERNOON AND THROUGH THE REST OF THE FORECAST AREA THURSDAY EVENING. THIS WILL BRING THE NEXT FAIRLY GOOD CHANCE FOR PRECIPITATION TO THE AREA. THUNDERSTORM CHANCES WILL ENTER THE WEST THURSDAY AFTERNOON...THEN SPREAD ACROSS THE REST OF THE AREA DURING THE EVENING. WILL BE PLENTY OF INSTABILITY AND DEEP LAYER SHEAR AVAILABLE AHEAD OF THE FRONT TO SUPPORT SOME SEVERE WEATHER THREAT THURSDAY AFTERNOON AND EVENING. WILL BE ANOTHER WARM DAY ON THURSDAY WITH THE WARMEST VALUES IN THE SOUTHEAST DUE TO EARLIER ARRIVAL OF FRONT IN THE WEST. ALL PRECIP SHOULD BE EAST OF THE CWA BY EARLY FRIDAY MORNING...WITH SUBSIDENCE TAKING HOLD OVER THE AREA BETWEEN EXITING WAVE AND RIDGING BUILDING INTO THE ROCKIES. TEMPS WILL DROP BACK DOWN ON FRIDAY IN WAKE OF THE FRONTAL PASSAGE...BUT STILL BE FAIRLY CLOSE TO SEASONAL NORMS. THE UPPER RIDGE PROPAGATES EASTWARD ONTO THE PLAINS ON SATURDAY...WITH DOMINANT UPPER RIDGING THEN REMAINING IN PLACE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL LEAD TO MAINLY DRY AND WARM CONDITIONS...FINALLY FEELING LIKE SUMMER...RIGHT ON QUEUE FOR THE OFFICIAL START OF THE NEW SEASON ON SUNDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ082-083. KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ005>007-017>019. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 421 PM CDT MON JUN 15 2009 KSZ005>007-017>019-NEZ041-046>049-060>064-072>077-082>087-161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-SHERMAN-HOWARD- MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS- KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 421 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF A LOUP CITY TO GENOA LINE...AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATER THIS AFTERNOON INTO THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS IN EXCESS OF 70 MPH...EXCESSIVE RAINFALL...AND FLASH FLOODING. THERE IS ALSO SOME RISK THROUGH THE EVENING HOURS OF AN ISOLATED TORNADO...ESPECIALLY SOUTH OF INTERSTATE 80. WIDESPREAD STREAM AND RIVER FLOODING WILL BE FOUND ACROSS PARTS OF SMITH... PHILLIPS...ROOKS...AND OSBORNE COUNTIES. ADDITIONAL RAINFALL THIS AFTERNOON THROUGH TONIGHT WILL AGGRAVATE ONGOING FLOODING AND COULD CREATE ADDITIONAL FLOODING AND FLASH FLOODING ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR NORTH CENTRAL KANSAS AS WELL AS FURNAS AND HARLAN COUNTIES IN NEBRASKA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NORTHEAST OF A HEBRON...AURORA...LOUP CITY LINE TUESDAY AFTERNOON. A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS FOR AREAS ALONG AND NORTH OF HIGHWAY 92 WEDNESDAY NIGHT. A BETTER CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-040-161200- VALLEY-GREELEY- 421 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AND GREELEY COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATER THIS AFTERNOON INTO THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL TO THE SIZE OF PING PONG BALLS...WIND GUSTS TO 60 MPH...EXCESSIVE RAINFALL...AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NORTHEAST OF A HEBRON...AURORA...LOUP CITY LINE TUESDAY AFTERNOON. A SLIGHT CHANCE FOR THUNDERSTORMS ALSO EXISTS WEDNESDAY NIGHT. A BETTER CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL 7 S STOCKTON 39.33N 99.27W
06/15/2009 E0.88 INCH ROOKS KS PUBLIC
DELAYED REPORT FROM OVERNIGHT STORMS. ALSO ESTIMATED 50
MPH WINDS. TIME ESTIMATED BY RADAR.
&&
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT MON JUN 15 2009
KSZ019-160000-
MITCHELL-
620 PM CDT MON JUN 15 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LINCOLN...OR 36 MILES
SOUTH OF BELOIT...AND MOVING NORTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN MITCHELL COUNTY BY 650 PM CDT
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM.
LAT...LON 3939 9813 3930 9791 3921 9792 3921 9793
3921 9826
TIME...MOT...LOC 2320Z 219DEG 26KT 3897 9828
KBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 1 N SIMPSON 39.40N 97.93W
06/15/2009 E1.00 INCH MITCHELL KS PUBLIC
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 10 SSW SIMPSON 39.25N 98.01W
06/15/2009 E60 MPH MITCHELL KS TRAINED SPOTTER
ESTIMATED 50-60 MPH WINDS. ALSO PEA SIZE HAIL AND 1.15
INCHES OF RAIN
&&
PFANNKUCHThe Grand Island radar (KUEX), 36 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
16 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado touched down near the village of Assumption. Damage was confined to a couple of overturned center pivots, crop damage, and one farmstead sustained broken windows and minor damage to outbuildings.
Wind gusts estimated at 60 mph.
Brief touchdown was reported 3 miles south of Shelton.
Tree limbs up to 9 inches in diameter knocked down.
Nickel to ping pong ball size hail was reported.
Hail accompanied by strong winds, and damage to a grain bin was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182188, 182190, 184930, 182192, 182193, 184929, 182194, 182195, 182197, 182199, 182205, 182206, 182210, 182207, 182211, 182212, 182213, 182214, 182215, 182217.